Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2002, 2:24 PM EDT for Breathitt County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 2:24 PM EDT (18:24 UTC)
- Expired
- May 13, 2002, 3:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 2:30 PM EDT | Thunderstorm Wind | Countywide, KY | Numerous trees were downed by strong winds. Downed trees were reported four miles north of Morris Fork, Turkey, Jetts Creek, and Talbert. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 131824 SVRJKL KYC025-131900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 224 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREATHITT COUNTY * UNTIL 300 PM EDT * AT 224 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GUERRANT...OR 8 MILES SOUTH OF BOONEVILLE...MOVING NORTHEAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GUERRANT AROUND 230 PM EDT HADDIX AROUND 235 PM EDT NOCTOR AROUND 240 PM EDT LAMBRIC AROUND 245 PM EDT THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:00 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 13, 11:00 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1100 AM EDT MON MAY 13 2002 THE ZONE FORECASTS FOR EASTERN KY WILL BE UPDATED SHORTLY TO BRING THE POPS IN LINE WITH DIMINISHING ACTIVITY...THEY WILL RANGE FROM 70 PERCENT NORTHEAST TO 80 PERCENT SOUTHEAST. THE FRONT IS JUST NOW WORKING THROUGH NORTHERN KY...AND THE LATEST RUC MODEL SHOWS THAT IT MAKES SLOW PROGRESS SOUTH...REMAINING IN SOUTHEAST KY THROUGH MID-AFTERNOON. THE FLOOD WATCH WILL KEPT IN EFFECT. AN AVERAGE OF 1 TO 2 INCHES OF RAIN HAS FALLEN THUS FAR...AND THE EFFECTS ON RIVERS AND STREAMS ARE YET TO COME. THE DISCUSSION FROM THE PREVIOUS FORECASTER...GREIF...FOLLOWS. THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS THE TROUGH FROM THE SOUTHERN PLAINS PASSES THROUGH TODAY AND ANOTHER DROPS INTO THE OHIO VALLEY FROM CANADA TONIGHT. THE AVN IS JUST A TOUCH FASTER THAN THE OTHER TWO AT 18 HOURS BUT THIS IS INCON- SEQUENTIAL TO OUR WEATHER TODAY. THE NEWLY ESTABLISHED EASTERN TROUGH THEN SLIDES EAST RETURNING KENTUCKY TO ZONAL FLOW. SEVERAL SHORTWAVES WILL PASS THROUGH THE OHIO VALLEY IN THIS FAST FLOW LATER IN THE WEEK. AS FOR SENSIBLE WEATHER...THE MESSY SYSTEM MOVES THROUGH THIS MORNING WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED BEFORE FROPA. HIGH PWS...IN THE 1.8 INCH RANGE...AND PLENTY OF UPPER LEVEL DIVERGENCE WILL CONTINUE OUR THREAT OF HEAVY TO EXCESSIVE RAINS. ACCORDINGLY...WILL ISSUE A STATEMENT LATER THIS MORNING UPDATING THE STATUS OF THE FFA. THE WINDS WILL BE QUITE BREEZY JUST AHEAD OF AND AFTER FROPA. EXPECT TEMPERATURES TO SLOWLY FALL IN THE RAIN AND COLD POOLS FROM ANY THUNDERSTORM CLUSTER, AND EVENTUALLY IN CAA ON NORTHWEST WINDS. FOR TONIGHT...NOT AS CLEAR CUT AS MOST POST FRONTAL EVENTS. THE SECONDARY TROUGH...UPSLOPE FLOW...AND PLENTY OF LOW LEVEL MOISTURE WILL KEEP A RISK OF SHOWERS OR DRIZZLE ACROSS EAST KENTUCKY FOR MUCH OF THE NIGHT. WILL GO WITH A SMALL (20 TO 30) POPS TONIGHT FOR MOST OF MY CWA. FOLLOWING THIS THE WEATHER WILL BE MUCH MORE STRAIGHT FORWARD WITH HIGH PRESSURE AND MOSTLY CLEAR SKIES THROUGH THURSDAY. BY THE END OF THE WEEK THOUGH ANOTHER FRONT BEGINS PRESSING DOWN TOWARD THE OHIO VALLEY WITH WAVES RIPPLING ALONG IT. LOOKS LIKE THUNDERSTORM CHANCES ARE JUSTIFIED FROM THURSDAY AFTERNOON INTO SATURDAY WHEN THE MAIN SYSTEM PULLS OUT SIMILAR TO THE ONE WE ARE FACING TODAY. PREFER THE COOLER NGM MOS NUMBERS TONIGHT...THE REST ARE SIMILAR... DID NOT DEVIATE MUCH. .JKL...FLOOD WATCH FOR ENTIRE CWA THROUGH 4 PM TODAY. SCHAUB
In the hours before
Local storm report, May 13, 9:49 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0915 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED SPELLING ERRORSpecial weather statement, May 13, 10:13 AM EDT, 4 hours 11 minutes before
KYZ068-069-079-080-083>088-110-112>118-120-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1013 AM EDT MON MAY 13 2002 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY THIS AFTERNOON. THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE SEVERE THUNDERSTORM WATCH... BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT... KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY... PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY. SCHAUB
Local storm report, May 13, 11:34 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM BARBOURVILLE KY WIND DAMAGE
05/13/02 KNOX 2 TREES DOWN ON HIGHWAY
930 AND ROUTE 6. REPORTED
BY HIGHWAY DEPARTMENT.
HYSELLLocal storm report, May 13, 11:34 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0910 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED PIKE COUNTY EVENT TIMELocal storm report, May 13, 11:54 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FLEMING-NEON KY WIND DAMAGE
05/13/02 LETCHER NUMEROUS TREES DOWN ACROSS
MUCH OF LETCHER COUNTY.
INCLUDING MILLSTONE,
THORNTON AND SANDLICK.
REPORTED BY HIGHWAY
DEPARTMENT AND EOC.
HYSELLSpecial weather statement, May 13, 1:12 PM EDT, 1 hour 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 112 PM EDT MON MAY 13 2002 ...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON... A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON. THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64... TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR 2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE WINDS FROM 2 PM THROUGH 6 PM EDT. IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER. MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:26 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 49 min |
| May 13, 7:34 AM EDT | Severe Thunderstorm Warning | JKL | Knox | 41 min |
| May 13, 8:43 AM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 32 min |
| May 13, 8:48 AM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 27 min |
| May 13, 2:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 34 min |
| May 13, 2:51 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Magoffin | 24 min |
| May 13, 3:14 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.